© 2023 MJH Life Sciences™ and CURE - Oncology & Cancer News for Patients & Caregivers. All rights reserved.
I've had many outward signs that let the world know I had cancer, so the latest addition to my wardrobe didn't exactly make it much more obvious.
I wrap myself up so only my eyes are visible. I even wrap a fleece blanket around my legs for an additional layer of protection before walking out of the infusion room. For my latest round, I added a cane to my ensemble. If you knew me, a cane is not something I'd ever expect to find myself using—but it's my newest insurance against a potential fall when my legs lock up at the first hint of cold.
For the third time in seven years, I've started back on a chemotherapy (notorious for increasing cold sensitivity). Cold sensitivity means your skin (mouth and throat included) become hypersensitive to the cold—including cold water, cold drinks, cold weather and even cooler air temperatures in a room. Any exposure to cold causes pain and what I can only describe as a neurological reaction. Aside from a needle-like feeling on my skin, or the sensation of razor blades in my throat, it causes hands, feet, and as I have learned, throat, arms and legs to cramp up and become useless.
The cold sensitivity I experienced in that first year of treatment was limited because it was summer. All I had to do was avoid cold drinks, wash my hands using warm water and avoid holding anything cold for more than a few seconds. It was manageable. But now I live in what I jokingly refer to as the “Arctic Tundra.” During this particular week of treatment, the windchill dipped well below a cozy negative 30 degrees. What is miserable and dangerous for the average person was going to be debilitatingly cold for me after an infusion.
I first returned to my regime during this same time last winter. Though I remembered the cold sensitivity, at the time I had no clue that the cold could paralyze my entire body. As I walked out of the building after that first treatment, my throat closed up, I struggled to breathe, and I quickly grabbed my oldest son by the shoulder in a panic.
"We need to go back! I can't breathe!"
My immediate thought was that I was having an allergic reaction, which can be common as you increase the doses of this drug. My son quickly ushered me back inside, where a few deep breaths of warm lobby air helped return my throat to normal and calm me down. I realized that the cold sensitively had a much longer reach than it had when I was treated during the heat of summer.
As we continued our walk to the car with my gloved hand over my mouth, I felt my legs lock up. The same prickly, painful feeling I’d known in my hands from years past now engulfed my legs and they weren't moving in the way I was ordering them to move. With my other hand, I grabbed my son's shoulder for balance and we made our way to the car, where we waited until my seat was warm and the hot air relaxed my body enough to drive.
When we arrived home, the boys quickly ran for the door. I, in turn, got out of the car and immediately started to fall over as my legs once again locked due to the shock of winter air. I braced myself against the car door and once again called for my son to come and help steady me. He refused to let me move for the remainder of the day without being by my side.
I was shocked at my body and how helpless and non-responsive I had suddenly become. This was one of those moments when I heard the voice of the naysayers who must ignorantly question why I put so much poison into my body. "Aren't you worried about the long-term side effects?" one once said to me. Sure! But I'm a lot more worried about what will happen if I don't do chemo.
As I've started back on this same chemo treatment in the dead of winter, I walk into infusion with all my many layers and a cane to ensure I don't fall over into a snowbank. This disease is humbling in so many ways, and this isn't the first time I've had something tangible making it physically obvious that I'm not “normal”.
But we do what we must to keep plugging along, stay upright, and make living with this disease and its many repercussions as normal as we can for ourselves.